Contact your doctor. I personally haven't ever taken this med but my father has. The thursday before Labor Day it is beleived he had a seizure from instantly stopping taking his meds. He had double dosed a couple of days on Biaxin, by mistake,and got very ill. So he quit taking everything. I spent two days trying to convince him he wasn't crazy (although I really wasn't sure at the time). He begged us not to take him to the hospital until Saturday night. Intially, it was beleived he had a stroke because the cat scan showed a spot on the frontal lobe. But evidently the tech who read it failed to info us he was thrashing around as they were doing it. My father's dr. finally came back from his Labor Day Vacation Tuesday, and cleared everything up. He didn't have a stroke, he'd lost all potassium from vomiting and diaharrea, and he was going thru withdrawl.They put him back on the lowest dose of Zanax and a high blood pressure patch. And he's doing great. So discuss with your Dr. your intention of stopping the Zanax.And he should be able to help you reduce your dosage. I also have had trouble sleeping for YEARS. I use a half of robaxin to help me(sometimes I have to take the other half). I'm not sure if it is very addictive(comments anyone?)but it helps me. My therory (am I putting my neck on the chopping block?) it's the lessor of two evil's.
From what you say, it sounds as if you are taking the xanax as prescribed, and not abusing it. After 3 months, you may or may not be physically addicted. My understanding is that xanax leaves the system in 8 hours, so you would have to take it two or three times a day to become physically addicted. I could however, be very wrong about that.
Talk to your doctor to get the facts about how physically dependant you may be on the xanax. If you are not abusing it, and it is working, it may not be a problem. If you are thinking about it all the time, seeing several doctors to get other sources of it etc, that would indicate abuse and a deeper addictive syndrome. If you are physically dependant, and want to go off, you do need to taper slowly, since going off it suddenly can cause a seizure.
Xanax is most often used for short term relief of anxiety. Most docs won't use it as a first line medication for sleep, because of its addictive potential.
Chat with your Doc, be honest, and you'll be able to decide whether to stay on it or not.
Thanks for the fast (and rational :-) responses. My doc thinks it's okay, but I personally have found that doctors are not always up to date on addiction or dependency information. My feeling, which my dr. echos, is that 1 mg once a day just isn't enough to form an addiction. But the way I look at it, I drink two cups of coffee every morning and I'm addicted to that...I have withdrawl symptoms if I stop - headache, tiredness, etc. When I went to the other sites for prescription meds, everyone was going on and on about how dangerous it was to stop and how you had to taper off. But they were taking 10-15 mgs and more a day. So it's confusing.
I forgot to mention that my doc prescribed Ambien initially, but apparently I am the one person in the US that has an adverse reaction to it. It gives me horrible nightmares. Works otherwise.
I think that some folks are of the opinion that anyone who regularly uses an addictive medication is automatically an addict.
I don't agree with that point of view. Many people are able to take medications such as xanax appropriately, as prescribed. They never run out early, don't get it from multiple docs, don't plan their days and lives around making sure they have enough pills etc. If you can honestly ask yourself whether you have psychological preocupation with the xanax, and the answer is no, chances are you are one of the lucky people who can take it appropriately. I sure can't make that assesment for you, you have to just be very honest with yourself. For ages, I told myself I wasn't addicted to vicoprofen because I needed it for pain, but deep down inside I knew I was lying to myself.
From what you say, it sounds like you are trying your best to be sure this med doesn't become a huge problem, and I commend you for that. But it is also really important to be cautious with xanax. Addiction does have a way of creeping up on us unaware.
keep us posted!
If you don't mind me asking, how old are you. My dr. also prescribed hormone replacement therapy for me. I am fourty and I've also been to scared to start that. I'm always worried they may be wrong.Lauren Hutton advocates it but what about the issues such as stroke. Oh and there's a good one on tv right now Baycol. Well, how do we know if dr.'s are diagnosing us correctly, ANYONE? Does anyone have some advice for me, I'm reading this and realize I sound paranoid, oh excuse me, hypervigilant as the counselor says.